By Judi Ketteler

A new report from Australia is raising alarm about potentially dangerous side effects of drugs used to treat ADHD. The report states that 30 children have had suicidal thoughts (some attempting suicide), while taking drugs for Attention Deficit Hyperactivity Disorder (ADHD), causing the National Health and Medical Research Council in Australia to upgrade the guidelines for prescribing ADHD drugs, such as Ritalin. A 7-year-old boy taking Ritalin attempted suicide, and an 8-year-old had hallucinations that spiders were crawling all over him, reports “The Sydney Morning Herald.” The same “Herald” article reported that serious reactions from ADHD drugs had doubled within three years in Australia.

ADHD drugs are closely regulated in the United States, but are widely prescribed for kids. Ritalin (methylphenidate), Adderall (amphetamine), and other drugs used to treat ADHD are stimulants, which are thought to reduce hyperactivity and help children focus, according to the National Institutes of Mental Health (NIMH). They come with risks, however — and that’s where the controversy ensues. Known side effects for kids include decreased appetite, problems falling asleep, tics and dampened emotional reactions (often called a “flat” feeling). Since these drugs are stimulants, there are also cardiovascular risks. For some kids, many pediatricians recommend that you have an EKG for your child before he or she takes one of these drugs.

Beginning in 2007, the FDA required warnings about side effects on ADHD medications. In fact, risk of suicide is a stated side-effect of the non-stimulant drug atomoxetine (Strattera). Studies have shown that kids and teens who take this drug are more likely to think about suicide than kids and teens who also have ADHD, but don’t take the drug, the NIMH reports. The NIMH cautions that children taking this drug should be very closely monitored.

The concern appears to be worldwide. A recent report from the Center for Paediatric Pharmacy Research in London, published in the November 2009 issue of “Drug Safety,” looked at almost 19,000 kids and teens who took stimulants and/or atomoxetine from 1993 to 2006. While the risk of sudden death (such as from cardiac issues) was low, they did see an increased suicide risk. However, the study authors also pointed out that other conditions, likedepression, sometimes co-exist with ADHD, so they couldn’t rule those out as contributing factors.

The suicide risk from any ADHD drug is rare, says psychiatrist Ned Hallowell, M.D., founder of the Hallowell Centers in New York and Boston and author of “Delivered From Distraction: Getting the Most Out of Life With Attention Deficit Disorder” (2005). “If a drug changes your child’s personality in any way, you stop it. Otherwise, these drugs are safe when used properly,” he says. Hallowell appears to have the balance of the current science on his side, but there are some dissenting voices, such as Ithaca psychiatrist Peter Breggin, M.D., author of “Medication Madness” (2008) and the leading critic of the use of psychiatric drugs in children. “Initially, these drugs make children easier to manage in a classroom,” Breggin says. But they reduce spontaneity, he adds, which can feel like depression for a kid. He said that he sees this all the time and that, “It can be very hard to monitor.”

Hallowell doesn’t agree. He does, however, feel that parents and doctors should closely monitor children on ADHD drugs. And, given that many pediatricians aren’t trained to deal with ADHD, he also recommends seeing a child psychiatrist or someone with specific training in treating ADHD.